Alert archive / Kansas / Flood Watches in 2018
Flood Watch 1, NWS Wichita, KS
NWS Wichita, KS issued this flood watch at Oct 6, 2018, 3:02 PM CDT for 26 counties in Kansas. It took effect at Oct 7, 2018, 7:00 AM CDT. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2018, 3:02 PM CDT (20:02 UTC)
- In effect from
- Oct 7, 2018, 7:00 AM CDT
- Expired
- Oct 9, 2018, 7:56 PM CDT
- In force
- 61 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at Oct 6, 2:57 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 6, 2:57 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 257 PM CDT Sat Oct 6 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 255 PM CDT Sat Oct 6 2018 After a brief lull through the morning hours today, showers and thunderstorms may begin to increase in coverage some during the afternoon and perhaps the early evening hours as a subtle shortwave trough, evident on water vapor imagery across the Southern High Plains, moves toward the area in SW mid/upper flow. A better signal for more widespread activity will arrive after 09-10Z when stronger low level moisture transport is progged to build into south central KS. Sun...We may see another break in the activity or a decrease in coverage during the day on Sunday, but we expect to see a dramatic increase in showers and thunderstorms Sunday night into Monday morning when the probabilities for heavy rain and flooding will begin to increase. Highs on Sunday will remain cool north of the boundary which is progged to mix northward across the area once again. Leaned towards the NAMNest for highs on Sun which has handled the past couple of days fairly well. Highs north of the warm front should remain in the lower 50s while southeast KS could see highs in the low 80s. A flood watch will be issued from Sun-early Wed with multiple consecutive rounds of heavy rain which may lead to some flooding of rivers and creeks across much of the area. Mon-Tue...Large-scale forcing for ascent will increase across the area on Monday as the mid/upper trough makes slow progress over the Southern Rockies. Occasional showers and thunderstorms with heavy rain are anticipated across much of the area on Monday-Monday night. Efficient rainfall production is expected with PWATs around 200 percent of normal progged. The warm sector is progged to return north across the area with high dewpoints and mild temperatures for Oct with highs in the 70s and low 80s with little or no insolation. As the mid upper trough emerges from the Rockies, a cold front will be forced south across the area on Tue. Widespread showers and storms are anticipated with heavy rainfall likely. Highs will range from the upper 50s across central KS to near 80 in the southeast corner of the state. As we move through the overnight hours on Tue, the higher probabilities for showers and storms will begin to exit the state from west to east. .LONG TERM...(Wednesday through Saturday) Issued at 255 PM CDT Sat Oct 6 2018 A stable post-frontal regime is anticipated at the start of the period with seasonably cool temperatures and dry weather in the wake of the trough. Maintained some pops toward the end of the period as a subtle shortwave trough moves across the area bringing a chance for some light rain showers. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1224 PM CDT Sat Oct 6 2018 Scattered showers are anticipated into the afternoon across most of the area. Ceilings are expected to stay near the MVFR/IFR categorical border for most of the forecast with dips into the LIFR category overnight as showers become more widespread given the abundance of moisture. The precipitation coverage will expand as mentioned in the evening/overnight periods then continue into the last part of this forecast. It is likely that changes are going to be made with the next issuance in order to better pin point or time the precipitation activity. Winds will stay out of the north to northeast for all but KCNU where a wavering frontal boundary will modify the directional component. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 50 61 61 77 / 80 80 90 60 Hutchinson 46 57 57 74 / 80 80 80 80 Newton 48 59 59 75 / 80 90 80 60 ElDorado 51 63 63 77 / 90 90 80 50 Winfield-KWLD 51 68 66 78 / 90 90 80 50 Russell 43 51 51 71 / 60 80 80 70 Great Bend 44 53 53 72 / 70 80 80 80 Salina 48 55 55 74 / 80 90 80 80 McPherson 46 57 57 74 / 80 90 80 70 Coffeyville 58 80 68 82 / 80 80 60 50 Chanute 55 76 68 80 / 90 90 70 40 Iola 55 73 67 80 / 90 90 70 40 Parsons-KPPF 57 78 69 80 / 80 90 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from Sunday morning through Wednesday morning for KSZ032-033-047>053-067>070-082-083-091>094-098. && SHORT TERM...MWM LONG TERM...MWM AVIATION...VJP
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1249 PM CDT Sat Oct 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071800- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1249 PM CDT Sat Oct 6 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Showers and isolated storms will affect much of the area today and tonight. High rainfall rates and associated minor flooding will be possible with the more intense showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of showers and isolated storms will affect the area Sunday through Tuesday evening with several inches of rainfall possible. Flooding will be likely through this time frame. Significant rises on area rivers and streams are possible over this extended duration of time. River flood warnings and high water statements have been issued across south central Kansas in advance of the heavy rainfall. Please see the latest warnings and statements for the forecasted crest and respective trends. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/VP
In the hours before
Local storm report, Oct 6, 12:52 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT SAT OCT 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 2 SSW MOUNDRIDGE 38.18N 97.53W
10/06/2018 M3.20 INCH MCPHERSON KS PUBLIC
KWCH VIEWER REPORTED 3.20 INCHES OF RAIN SINCE MIDNIGHT.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 17 min |
| Oct 5, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Oct 5, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 33 min |
| Oct 5, 8:08 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Oct 5, 8:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 28 min |
| Oct 5, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 24 min |
| Oct 5, 8:45 PM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Oct 5, 9:05 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| Oct 6, 9:51 AM CDT | River Flood Warning | ICT | Sumner | 8 days |
| Oct 6, 9:51 AM CDT | River Flood Warning | ICT | Cowley | 10 days |
| Oct 6, 9:54 AM CDT | River Flood Warning | ICT | Sedgwick | 5 days |
| Oct 6, 9:57 AM CDT | River Flood Warning | ICT | Butler, Cowley | 6 days |
| Oct 6, 10:09 AM CDT | River Flood Warning | ICT | Reno, Rice | 11 days |
| Oct 6, 2:57 PM CDT | River Flood Warning | ICT | Harvey | 7 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.